Thunderstorm Wind, Jefferson
- When
- July 20, 3:03 PM EST
- Where
- Jefferson County, (Sdf)staniford Fld L
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.180, -85.730
A 61 mph wind gust was measured at the Louisville Airport.
A wet microburst brought isolated damaging winds to Louisville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A wet microburst brought isolated damaging winds to Louisville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 20, 2:22 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
322 PM EDT WED JUL 20 2011
.SHORT TERM (TONIGHT AND THURSDAY)...
...CONTINUED HEAT THREAT TO AT LEAST SATURDAY...
UPPER RIDGE IS MAKING SLOW PROGRESS INTO THE REGION THIS AFTERNOON.
MODELS IN AGREEMENT ON PLACING THE CENTER OF THIS RIDGE OVER THE
REGION THURSDAY AND FRIDAY...WHICH SHOULD BRING THE HIGHEST HEAT
INDICES OF THE WEEK AS WELL AS LESS CHANCES FOR STORMS. ONLY
EXCEPTION THURSDAY AFTERNOON LOOKS TO BE ON THE PERIPHERY OF THE
RIDGE IN THE SOUTHERN BLUEGRASS AND LAKE CUMBERLAND REGIONS.
FOR THE REST OF THIS AFTERNOON AND EVENING...SPC MESOANALYSIS
INDICATES AXIS OF INSTABILITY. ACROSS INDIANA AND NORTH CENTRAL
KENTUCKY...WITH PEAK CAPES AT 6000 J/KG! ONE CELL HAS INITIATED EAST
OF KBMG AND BOUNDARIES COMING OUT OF THIS TO SPARK OFF ADDITIONAL
SCATTERED STORMS TO ITS SOUTHEAST. STILL THINK THE SOUTHWEST
FORECAST AREA WILL BE SPARED FROM STORMS TODAY...GIVEN ITS PROXIMITY
TO THE SUPPRESSING RIDGE. WITH SUCH HIGH CAPES EXPECT TO SEE SOME
LARGE HAIL SIGNATURES ACROSS THE AREA...BUT WITH FREEZING LEVELS UP
AROUND 16 KFT...WOULD EXPECT A BIT OF MELTING AS THE PRECIP SHAFT
COMES DOWN. WILL PROBABLY SEE SOME ISOLATED DAMAGING WINDS COME OUT
OF THESE STRONGER CELLS THOUGH...AS WELL AS EXCESSIVE CLOUD TO
GROUND LIGHTNING...AS SEEN FROM THE CELL IN IND/S AREA.
AS FOR THE HEAT...THE HIGH DEWPOINTS ARE KEEPING MAX TEMPERATURES
FROM RISING INTO THE UPPER 90S...BUT MID 90S LOOK SOLID FOR
THURSDAY. HAVE BUMPED UP DEWPOINT FORECASTS CLOSER TO THE
NAM...WHICH HAS DONE PRETTY WELL FOR TODAY. THE NEW TEMP/DEWPOINT
NUMBERS WOULD VOUCH FOR ADDING A HEAT ADVISORY TO OUR EASTERN CWA.
AS IT IS NOT A 4-DAY ADVISORY...AS WITH THE OTHER HEAT
PRODUCTS...WILL ONLY ADD FOR THURSDAY/S HEAT. EITHER THE NIGHT SHIFT
TOMORROW OR DAY SHIFT LIKELY WILL ADD FOR FRIDAY AS WELL...BUT TOO
EARLY TO ISSUE AT THIS POINT. SPEAKING OF THE 4-DAY HEAT ADVISORY
PRODUCT...THAT AREA LOOKS LIKE IT WILL VERIFY FOR AROUND 105 DEGREES
TODAY. GIVEN THAT TODAY WAS A BIT MORE IFFY AND THAT THE NEXT THREE
DAYS LOOK MORE SOLID...WILL GO AHEAD AND EXPAND THE CURRENT
EXCESSIVE HEAT WARNING EASTWARD TO COVER THAT AREA.
.LONG TERM (THURSDAY NIGHT - WEDNESDAY)...
...RELIEF FROM THE HEAT IN SIGHT...
THURSDAY NIGHT - SATURDAY NIGHT...
UPPER LEVEL RIDGE WILL MAINTAIN ITS HOLD ON THE AREA INTO THE
WEEKEND ALLOWING FOR CONTINUED HOT AND HUMID CONDITIONS. EXCESSIVE
HEAT WARNING WILL CONTINUE TO BE IN EFFECT FOR ALL BUT THE EASTERN
TIER OR TWO OF COUNTIES THROUGH SATURDAY EVENING AS A 3RD AND 4TH
DAY OF OPPRESSIVE HEAT BLANKETS THE AREA. HIGH TEMPERATURES WILL BE
THE WARMEST ON FRIDAY AFTERNOON...TOPPING OUT IN THE MID 90S WITH A
SLIGHT DROP OFF ON SATURDAY IN THE LOWER 90S. THE COMBINATION OF
THESE TEMPERATURES AND DEW POINTS REMAINING IN THE MID AND UPPER 70S
WILL ALLOW FOR HEAT INDICES AT OR ABOVE 110 DEGREES ALONG AND WEST
OF I 65 AND VALUES AROUND 105 TO 110 EAST OF THIS LINE ON FRIDAY.
SATURDAY/S VALUES SHOULD BE SLIGHTLY LOWER...ALTHOUGH MUCH WILL
DEPEND ON CONVECTION. NEVERTHELESS...VALUES OVER 100 DEGREES FOR A
4TH/5TH CONSECUTIVE DAY WARRANT A CONTINUED EXCESSIVE HEAT WARNING
FOR ALMOST ALL AREAS.
AS FAR AS CONVECTION IS CONCERNED...DO EXPECT ISOLATED TO SCATTERED
DIURNAL CONVECTIVE ACTIVITY FRI/SAT AFTERNOONS AND EVENINGS AS
STRONGLY UNSTABLE ENVIRONMENT IS ABLE TO EVENTUALLY OVERCOME CAPPING
FROM SUBSIDENT HIGH PRESSURE. OVERNIGHT LOWS WILL RANGE AROUND THE
MID AND UPPER 70S EACH NIGHT.
SUNDAY - MONDAY NIGHT...
A SHORTWAVE EMBEDDED IN THE MEAN BELT OF WESTERLIES WILL SLIDE
ACROSS THE NORTHERN GREAT LAKES SUNDAY AND MONDAY. THIS WILL HELP TO
SUPPRESS THE RIDGING MORE ACROSS THE OHIO VALLEY...ALONG WITH A COOL
FRONTAL BOUNDARY SLIDING DOWN NEAR THE OHIO RIVER BY MONDAY MORNING.
THIS IS EXPECTED TO BRING AN INCREASE IN CONVECTIVE COVERAGE EACH
AFTERNOON AND EVENING AS CAP WILL BE WEAKER AND A BETTER FORCING
MECHANISM WILL BE PRESENT. HAVE SOLID CHANCE POPS ON SUNDAY GIVING
WAY TO BETTER COVERAGE ON MONDAY WITH THE FRONTAL BOUNDARY. MAY HAVE
TO EVENTUALLY GO WITH NUMEROUS THUNDERSTORMS ON MONDAY. AS FAR AS
TEMPERATURES ARE CONCERNED...THE INCREASED CONVECTION SHOULD YIELD
SLIGHTLY LOWER HIGHS IN THE LOWER 90S EACH DAY. DEW POINTS AHEAD OF
THE FRONT WILL STILL BE IN THE LOW TO MID 70S...POSSIBLY POOLING
INTO THE UPPER 70S AGAIN. SUNDAY COULD ONCE AGAIN YIELD HEAT INDICES
HIGH ENOUGH TO SUPPORT ADVISORY CRITERIA HOWEVER DUE TO THE
INCREASED CONVECTION WILL NOT EXTEND ANY HEADLINES. WILL CONTINUE TO
MONITOR TRENDS FOR POSSIBLE EXTENSIONS LATER IN THE WEEK.
TUESDAY - WEDNESDAY...
FRONTAL BOUNDARY IS EXPECTED TO SETTLE AROUND THE SOUTHERN CWA
BOUNDARY BY TUESDAY WITH CONTINUED ISOLATED TO SCATTERED
THUNDERSTORMS EXPECTED DURING THE AFTERNOON AND EVENING. WILL KEEP
WEDNESDAY DRY UNTIL FRONTAL POSITION BECOMES MORE CERTAIN. HIGHS
WILL CONTINUE TO GRADUALLY COOL AND HUMIDITY VALUES WILL DECREASE AS
SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTH BEHIND THE FRONT.
HIGHS ON TUESDAY AND WEDNESDAY SHOULD DROP INTO THE UPPER 80S WITH
LOWS BACK IN THE UPPER 60S ON TUESDAY NIGHT.
&&
.AVIATION (18Z TAF ISSUANCE)...
EXPECTING GENERALLY VFR CONDITIONS THIS PERIOD AS LARGE UPPER HIGH
BUILDS IN FROM THE WEST. AS WAS THE CASE YESTERDAY...EXPECT SOME
CONVECTIVE DEVELOPMENT MAINLY OVER THE KLEX AND POSSIBLY THE KSDF
TERMINALS. THE STABLE RIDGE SHOULD KEEP KBWG DRY. FOR NOW HAVE GONE
WITH VICINITY STORMS UNTIL WE GET AN IDEA OF WHERE INITIATION OF
CELLS BEGINS. AREAS THAT DO SEE RAIN LIKELY WILL HAVE LOWER VSBY/S
TOWARD DAYBREAK THURSDAY...BUT TOO EARLY TO PUT IN TAFS AT THIS
TIME. EXPECT DRIER CONDITIONS THURSDAY WITH THE RIDGE RIGHT OVER
HEAR.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR
KYZ023>040-045>047-053-054-061>065-070>077-081.
HEAT ADVISORY FROM 1 PM EDT /NOON CDT/ TO 8 PM EDT /7 PM CDT/
THURSDAY FOR KYZ041>043-048-049-055>057-066-067-078-082.
IN...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR
INZ076>079-083-084-089>092.
&&
SHORT TERM........RJS
LONG TERM.........BJS
AVIATION..........RJSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 336 PM EDT WED JUL 20 2011 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211945- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 336 PM EDT WED JUL 20 2011 /236 PM CDT WED JUL 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE DEVELOPING INTO THE EVENING HOURS...MAINLY OVER SOUTH CENTRAL INDIANA AS WELL AS CENTRAL KENTUCKY ALONG AND EAST OF A LOUISVILLE TO BURKESVILLE LINE. ANY STORM THAT FORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS...EXCESSIVE LIGHTNING AND ISOLATED DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS. OUTSIDE OF ANY COOLING THUNDERSTORMS...DANGEROUS HEAT WILL CONTINUE INTO THE EARLY EVENING HOURS. HIGHEST HEAT INDICES WILL RANGE FROM 100 TO 115 DEGREES...WITH THE HIGHER VALUES EXPECTED ALONG AND WEST OF THE INTERSTATE 65 CORRIDOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MORE PROLONGED HEAT IS EXPECTED ACROSS THE REGION THURSDAY AFTERNOON...WITH A LARGE AREA OF HIGH PRESSURE IN THE UPPER LEVELS EXPECTED TO BE CENTERED OVER THE REGION. PEAK HEAT INDICES WILL RANGE FROM 105 TO 115 ACROSS THE AREA...AGAIN WITH THE HIGHEST VALUES ALONG AND WEST OF INTERSTATE 65. ISOLATED TO SCATTERED STORMS AGAIN ARE POSSIBLE LATE THURSDAY AFTERNOON...THOUGH THE BEST CHANCE FOR DEVELOPMENT WILL BE OVER THE SOUTHERN BLUEGRASS AND LAKE CUMBERLAND. THE MAIN THREAT WITH THESE STORMS WILL BE FREQUENT TO EXCESSIVE LIGHTNING...HEAVY RAIN...AND GUSTY WINDS. HOT AND HUMID CONDITIONS WILL CONTINUE FRIDAY AND SATURDAY. HEAT INDEX VALUES WILL BE NEAR OR EXCEED 105 IN MOST LOCATIONS DURING THE AFTERNOON HOURS. AREAS ALONG AND WEST OF INTERSTATE 65 MAY SEE HEAT INDEX VALUES ABOVE 110 FRIDAY AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS FRIDAY THROUGH TUESDAY. THE MAIN THREATS FROM ANY STORMS WILL BE EXCESSIVE LIGHTNING AND HEAVY RAINFALL. THUNDERSTORM COVERAGE WILL BE HIGHEST ON SUNDAY AND MONDAY AS A FRONTAL BOUNDARY APPROACHES THE REGION FROM THE NORTH. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY SIZED HAIL...STRONG WINDS...AND FLOODED ROADS TO THE NATIONAL WEATHER SERVICE. RJS/BJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1057 AM EDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM TSTM WND DMG LANESVILLE 38.24N 85.98W
07/19/2011 HARRISON IN EMERGENCY MNGR
TREES AND LIMBS REPORTED DOWN...PARTICULARLY IN AND
NEAR LANESVILLE INCLUDING HIGH RIDGE LANE... ST. JOHNS
CHURCH RD.... AND DOWNTOWN
&&
EVENT NUMBER LMK1101016
LGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1101 AM EDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 NE FRANKFORT 38.22N 84.83W
07/19/2011 M1.00 INCH FRANKLIN KY COCORAHS
&&
EVENT NUMBER LMK1101017
SCHOETTMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1255 PM EDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 ENE ALTON 38.11N 84.89W
07/19/2011 E1.00 INCH ANDERSON KY PUBLIC
REPORT OF GREATER THAN 1 INCH HAIL MIXED WITH PEA TO
THREE-QUARTER INCH SIZE HAIL... ALSO ESTIMATES GREATER
THAN 65 MPH WINDS OCCURRED SHORTLY AFTER THE HAIL
OBSERVATION
&&
EVENT NUMBER LMK1101018
LGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 341 PM EDT WED JUL 20 2011 KYZ030-202015- JEFFERSON- 341 PM EDT WED JUL 20 2011 ...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...NICKEL SIZE HAIL...AND STRONG WINDS... AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OKOLONA...AND MOVING WEST AT 5 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE...NICKEL SIZE HAIL...AND STRONG GUSTY WINDS OF 40 TO 50 MPH...ARE EXPECTED WITH THIS STORM. * THIS STORM WILL ALSO IMPACT... ST. MATTHEWS... OKOLONA... FAIRDALE... HIGHVIEW... LOUISVILLE INTERNATIONAL AIRPORT... THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS 125 AND 134. THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 10 AND 12. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3811 8558 3807 8580 3821 8579 3826 8563 TIME...MOT...LOC 1941Z 082DEG 4KT 3816 8572 RS
The Louisville radar (KLVX), 29 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
A 61 mph wind gust was measured at the Louisville Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317989.